Plan B side effects?
I took Plan B (emergency contraception) about ten days ago, and I am still feeling nauseated. I am not on birth control because all forms oral, NuvaRing, and the patch caused me to have extreme side effects (vomiting in some cases, lots of nausea, bad headaches, heartburn, and extreme mood swings). Due to my body being so sensitive, should I assume it is normal for the Plan B to have affected me in this way?
While nausea is a possible side effect associated with emergency contraception (EC) such as levonorgestrel (brands names: Plan B One Step, Take Action, Afterpill, among others), it's unusual for it to cause prolonged nausea, even if you have a sensitive stomach. So it’s possible that something else may be going on with your body. Since you haven't been feeling well for over a week, it may be time to consider paying a visit to a health care provider.
Plan B is just one type of hormonal EC. Two types of EC pills exist — the type containing levonorgestrel and the type containing ulipristal acetate (brand name: ella). For more general information about EC, consider reading Morning after pill in the Go Ask Alice! archives. Side effects of any EC may include nausea, vomiting, headaches, breast tenderness, abdominal pain or cramping, and diarrhea. One study comparing levonorgestrel and ulipristal acetate pills found very similar results — about twelve percent of participants experienced nausea.
All that being said, it's possible that taking EC might have caused your initial tummy trouble. However, these side effects usually subside within a couple of days, so there may be another reason for your ongoing queasiness. Also, nausea may be an early sign of pregnancy, beginning as early as two weeks after conception. To maximize its effectiveness, it’s recommended that levonorgestrel be taken up to 120 hours after unprotected intercourse (though taking it within three days increases its effectiveness). Is there any chance that you may have taken EC outside of this window of time? In order to rule out a possible pregnancy, you might consider getting a home pregnancy test or making a visit to your health care provider to determine if you might be pregnant.
On that note, speaking with a medical professional regardless may help you rule out any other potential causes for your upset stomach. It may help to talk about your history of birth control side effects to help them accurately diagnose your nausea. You may also want ask about other forms of contraception. Condoms and the copper intrauterine device (IUD) are suitable choices for those who might not be able to use hormonal methods. Finally, you might also check out Non-hormonal Options & Choices in the Go Ask Alice! archives or the emergency contraception website from Princeton's Office of Population Research for more information.
Originally published Oct 09, 2009
Submit a new comment
Can’t find information on the site about your health concern or issue?